Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients

Jasmine Abbosh, John A. Anderson, Arlene B. Levine, Warren Kupin

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

Background: Angioedema in association with angiotensin convening enzyme inhibitor (ACEI) use is rare, but serious. Which patients are predisposed to the reaction and whether it involves an immune mechanism remain unclear. Objectives: To determine the frequency of ACEI angioedema in immunosuppressed cardiac and renal transplant patients. Methods: This was a retrospective chart review of all adult cardiac (n = 156) and renal (n = 341) transplant patients followed at our hospital (years 1985 to 1995). Results: Of 105 cardiac and 91 renal transplant patients on a combination of immunosuppressive and ACEI therapy, 5 (4.8%) cardiac and 1 (1%) renal patients developed angioedema. This prevalence of ACEI angioedema among cardiac and renal transplant patients is 24 times and 5 times higher, respectively, than that observed in the general population (0.1% to 0.2%). Reactions often appeared after prolonged ACEI use (average 19 months; range 3 days to 6.3 years). African-Americans were significantly more likely to experience ACEI-associated angioedema (P = .034), especially among the cardiac patients where 4 of 5 reactors were African-American. Conclusions: For unclear reasons, ACEI-induced angioedema (often late-onset) is more prevalent among immunosuppressed cardiac and renal transplant patients. Additionally, African-Americans are over-represented among those developing the reaction.

Original languageEnglish
Pages (from-to)473-476
Number of pages4
JournalAnnals of Allergy, Asthma and Immunology
Volume82
Issue number5
StatePublished - May 1 1999
Externally publishedYes

Fingerprint

Angioedema
Angiotensin-Converting Enzyme Inhibitors
Angiotensins
Enzyme Inhibitors
Transplants
Kidney
African Americans
Enzyme Therapy
Immunosuppressive Agents

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this

Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients. / Abbosh, Jasmine; Anderson, John A.; Levine, Arlene B.; Kupin, Warren.

In: Annals of Allergy, Asthma and Immunology, Vol. 82, No. 5, 01.05.1999, p. 473-476.

Research output: Contribution to journalArticle

Abbosh, Jasmine ; Anderson, John A. ; Levine, Arlene B. ; Kupin, Warren. / Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients. In: Annals of Allergy, Asthma and Immunology. 1999 ; Vol. 82, No. 5. pp. 473-476.
@article{8c157e7a1da34942aa04d70a06b029b9,
title = "Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients",
abstract = "Background: Angioedema in association with angiotensin convening enzyme inhibitor (ACEI) use is rare, but serious. Which patients are predisposed to the reaction and whether it involves an immune mechanism remain unclear. Objectives: To determine the frequency of ACEI angioedema in immunosuppressed cardiac and renal transplant patients. Methods: This was a retrospective chart review of all adult cardiac (n = 156) and renal (n = 341) transplant patients followed at our hospital (years 1985 to 1995). Results: Of 105 cardiac and 91 renal transplant patients on a combination of immunosuppressive and ACEI therapy, 5 (4.8{\%}) cardiac and 1 (1{\%}) renal patients developed angioedema. This prevalence of ACEI angioedema among cardiac and renal transplant patients is 24 times and 5 times higher, respectively, than that observed in the general population (0.1{\%} to 0.2{\%}). Reactions often appeared after prolonged ACEI use (average 19 months; range 3 days to 6.3 years). African-Americans were significantly more likely to experience ACEI-associated angioedema (P = .034), especially among the cardiac patients where 4 of 5 reactors were African-American. Conclusions: For unclear reasons, ACEI-induced angioedema (often late-onset) is more prevalent among immunosuppressed cardiac and renal transplant patients. Additionally, African-Americans are over-represented among those developing the reaction.",
author = "Jasmine Abbosh and Anderson, {John A.} and Levine, {Arlene B.} and Warren Kupin",
year = "1999",
month = "5",
day = "1",
language = "English",
volume = "82",
pages = "473--476",
journal = "Annals of Allergy, Asthma and Immunology",
issn = "1081-1206",
publisher = "American College of Allergy, Asthma and Immunology",
number = "5",

}

TY - JOUR

T1 - Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients

AU - Abbosh, Jasmine

AU - Anderson, John A.

AU - Levine, Arlene B.

AU - Kupin, Warren

PY - 1999/5/1

Y1 - 1999/5/1

N2 - Background: Angioedema in association with angiotensin convening enzyme inhibitor (ACEI) use is rare, but serious. Which patients are predisposed to the reaction and whether it involves an immune mechanism remain unclear. Objectives: To determine the frequency of ACEI angioedema in immunosuppressed cardiac and renal transplant patients. Methods: This was a retrospective chart review of all adult cardiac (n = 156) and renal (n = 341) transplant patients followed at our hospital (years 1985 to 1995). Results: Of 105 cardiac and 91 renal transplant patients on a combination of immunosuppressive and ACEI therapy, 5 (4.8%) cardiac and 1 (1%) renal patients developed angioedema. This prevalence of ACEI angioedema among cardiac and renal transplant patients is 24 times and 5 times higher, respectively, than that observed in the general population (0.1% to 0.2%). Reactions often appeared after prolonged ACEI use (average 19 months; range 3 days to 6.3 years). African-Americans were significantly more likely to experience ACEI-associated angioedema (P = .034), especially among the cardiac patients where 4 of 5 reactors were African-American. Conclusions: For unclear reasons, ACEI-induced angioedema (often late-onset) is more prevalent among immunosuppressed cardiac and renal transplant patients. Additionally, African-Americans are over-represented among those developing the reaction.

AB - Background: Angioedema in association with angiotensin convening enzyme inhibitor (ACEI) use is rare, but serious. Which patients are predisposed to the reaction and whether it involves an immune mechanism remain unclear. Objectives: To determine the frequency of ACEI angioedema in immunosuppressed cardiac and renal transplant patients. Methods: This was a retrospective chart review of all adult cardiac (n = 156) and renal (n = 341) transplant patients followed at our hospital (years 1985 to 1995). Results: Of 105 cardiac and 91 renal transplant patients on a combination of immunosuppressive and ACEI therapy, 5 (4.8%) cardiac and 1 (1%) renal patients developed angioedema. This prevalence of ACEI angioedema among cardiac and renal transplant patients is 24 times and 5 times higher, respectively, than that observed in the general population (0.1% to 0.2%). Reactions often appeared after prolonged ACEI use (average 19 months; range 3 days to 6.3 years). African-Americans were significantly more likely to experience ACEI-associated angioedema (P = .034), especially among the cardiac patients where 4 of 5 reactors were African-American. Conclusions: For unclear reasons, ACEI-induced angioedema (often late-onset) is more prevalent among immunosuppressed cardiac and renal transplant patients. Additionally, African-Americans are over-represented among those developing the reaction.

UR - http://www.scopus.com/inward/record.url?scp=0032974496&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032974496&partnerID=8YFLogxK

M3 - Article

C2 - 10353579

AN - SCOPUS:0032974496

VL - 82

SP - 473

EP - 476

JO - Annals of Allergy, Asthma and Immunology

JF - Annals of Allergy, Asthma and Immunology

SN - 1081-1206

IS - 5

ER -